Vermont, 2003

Flash Flood in Vermont, August 8, 2003

August 8, 2003 · NWS BTV · 1 event in 1 county or zone

A humid airmass was established across New England. A weak low pressure system moved along a frontal system that was located along coastal southern New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A humid airmass was established across New England. A weak low pressure system moved along a frontal system that was located along coastal southern New England. Upper level winds were relatively weak, hence thunderstorms were slow movers. Very heavy rainfall accompanied the thunderstorms. In and around the town of Lowell, road flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 8, 12:30 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 12:30 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT FRI AUG 8 2003

CURRENTLY...PARTLY TO MOSTLY CLOUDY CONDS ACROSS THE FA AT THIS
EARLY AFTERNOON HOUR. SEASONAL TEMPS NOTED AREA WIDE...AND GENERALLY
IN THE UPPER 70S TO LOWER 80S...WITH A FEW MID 80S NOTED IN THE
DEEPER VALLEYS. WIDELY SCATTERED SHOWERS/THUNDER HAVE POPPED UP...AS
THEY HAVE ON A DAILY BASIS OVER THE PAST WEEK. KCXX VAD WND
PROFILE INDICATING LIGHT E TO NE FLOW LESS THAN 10 KTS TO NEARLY
700 MB...THUS STORMS ARE NEARLY STATIONARY WITH LOCALLY HEAVY
RAINFALL AMTS NOTED.

TONIGHT THROUGH SUN...PERSISTENT WARM AND HUMID WX PATTERN CONTINUES
THROUGH THE PERIOD. AFTER A FEW WDLY SCT EVENING SHRAS/TSRAS
ANOTHER QUIET NIGHT ON TAP...WITH PC CONDS AND PATCHY FOG IN
FAVORED VLLYS/HOLLOWS. VERY UNIFORM TEMPERATURES ACROSS THE
FA...WITH MINS FROM 58 TO 68 AND MAXES FROM 78 TO 85 EXPECTED TO
CONTINUE OVER THE NEXT SEVERAL DAYS. LATEST OPERATIONAL GUIDANCE
SUGGESTING DECENT SHORTWAVE INVOF SOUTHERN WV TO LIFT SLOWLY
NORTHWARD...PASSING TO THE IMMEDIATE WEST OF THE AREA BY LATE
TOMORROW. AREA ALSO IN FAVORABLE RIGHT ENTRANCE REGION OF 250 HPA
60-80KT JET. DUE TO THE FACT THAT THAT THE SHORTWAVE IS SLOW
MOVING...WILL TAPER INHERITED POPS BACK TO HIGH CHC FOR
CNTRL/NORTHERN ZONES...AND KEEP LIKELY SOUTH. WITH DYNAMICS AND
RIBBON OF 250 HPA JET ENERGY OVER AREA TOMORROW NT AND SUNDAY...WILL
CONTINUE LIKELY POPS...WITH THE FOCUS PRIMARILY SAT EVENING AND SUN
AFTERNOON...LEAVING CHC POPS DURING THE OVERNT PERIOD. ANY
SHOWERS/STORMS DURING THE PERIOD HAVE THE POTENTIAL TO PRODUCE
LOCALLY TORRENTIAL DOWNPOURS AS PWAT VALUES CREEP UPWARDS TO BETWEEN
1.5 AND 2. THUS CLOSE MONITORING OF HYDROLOGICAL CONDS WILL
CONTINUE.

SUN NT THROUGH TUE...WILL CONTINUE CHC POPS THROUGH THE PERIOD AS
MOIST SUBTROPICAL AIRMASS REMAINS ENTRENCHED ACROSS THE NE CONUS.
LATEST GFS SOLNS ARGUE FOR WESTERN ATLANTIC SUBTROPICAL HIGH TO
SHIFT GRADUALLY EASTWARD BY TUE...ALLOWING A WEAK FRONT/MOISTURE
BNDRY TO SLIDE SE ACROSS THE AREA. LATEST TRENDS ARE TO MOVE THIS
FEATURE THROUGH QUICKER THAN PRIOR RUNS...WITH PRECIP EXITING AREA
MON NT...BUT DUE TO UNCERTAINTY AND ENSEMBLE MEANS WILL MAINTAIN A
SLT DAYTIME POP FOR TUE BEFORE THINGS BEGIN TO DRY OUT.

TUE NT ONWARDS...FINALLY IT APPEARS IF DRYER CONDS WILL RETURN
DURING THE PERIOD...AS STUBBORN LONGWAVE EAST COAST TROUGH WEAKENS
AND LIFTS OUT DUE TO INFLUENCE OF STRONG ARCTIC SHORTWAVE PASSING
ACROSS CENTRAL/NORTHERN QUEBEC. AS A RESULT...THE WESTERLIES RETREAT
WELL NORTHWARD INTO CANADA...WITH BROAD WESTERLY FLOW DEVELOPING AND
PLENTY OF SUN. LATEST SOLNS NOW ARGUING FOR EXTENSION OF
WESTERN U.S. HEAT RIDGE TO POSSIBLY AFFECT FA BY LATE IN THE
WEEK/NEXT WEEKEND BUT HAVE PLENTY OF TIME TO FINE TUNE THESE
FEATURES IN THE DAYS AHEAD...AND WILL OPT FOR DRY AND SEASONABLE
CONDS THROUGH FRI FOR NOW.

.BTV...NONE.

JMG
Hazardous weather outlook, Aug 8, 5:08 AM EST, 13 hours 37 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
608 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY AND SUNDAY. LOCALIZED
HEAVY RAINFALL IS POSSIBLE. THERE IS A CONTINUED CHANCE OF SHOWERS
MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
August 8, 6:45 PM EST to 7:45 PM EST
Where
Orleans County, Lowell
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375016.